Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Apr 22, 2017, 5:49 PM EDT for 7 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 5:49 PM EDT (21:49 UTC)
- Expired
- Apr 22, 2017, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 81 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:00 PM EDT | FLASH FLOOD | Oakdale, TN | PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF OAKDALE CLOSED NEAR CITY PARK. |
| Apr 22, 7:00 PM EDT | FLASH FLOOD | Powell, TN | BEAVER CREEK IN POWELL IS OUT OF ITS BANKS, AFFECTING AT LEAST ONE MOBILE HOME WHERE THE WATER IS UP TO THE SKIRTING. FB REPORT WITH PICTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WGUS54 KMRX 222149
FFWMRX
TNC001-009-093-105-129-145-155-230045-
/O.NEW.KMRX.FF.W.0005.170422T2149Z-170423T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
549 PM EDT SAT APR 22 2017
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southeastern Morgan County in eastern Tennessee...
Northeastern Loudon County in eastern Tennessee...
Knox County in eastern Tennessee...
Southern Anderson County in eastern Tennessee...
Northern Blount County in eastern Tennessee...
Northwestern Sevier County in eastern Tennessee...
Roane County in eastern Tennessee...
* Until 845 PM EDT
* At 549 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Lenoir City,
Alcoa, Kingston, Rockwood, Loudon, Wartburg, Farragut, Fairview,
Pigeon Forge, Oliver Springs, Louisville, Rockford, Midtown,
Eagleton Village and Harriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3572 8469 3574 8470 3576 8476 3579 8474
3582 8479 3591 8468 3600 8473 3610 8473
3616 8373 3608 8367 3610 8369 3609 8371
3606 8369 3600 8359 3576 8344
$$
05/MAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:22 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 22, 3:22 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
322 PM EDT Sat Apr 22 2017
.SHORT TERM /Tonight and Sunday/...
Another round of showers and thunderstorms have begun to fire west
of the MRX CWA across Middle TN and into portions of the northern
Plateau. This activity is firing along the remnant boundary/front
in place roughly along the I-40 corridor. North of I-40, which has
remained overcast and wet for most of the day, a capped, more
stable environment remains in place. However, places along and
south of the I-40/I-81 corridor have seen some sunshine over the
last 2-3 hours. This has helped destabilize things, with MLCAPE
values in the 1000-1500 J/kg range across the Southern Plateau and
Valley -- and in the 500-1000 J/kg across the central Valley and
along the Great Smoky Mountains.
As a result, am expecting the potential for some strong to
marginally severe storms - particularly in Slight Risk area
between 4 to 9 PM EDT this afternoon and evening. The main threats
with this activity will be straight-line damaging winds, along
with some marginally severe hail. However, the primary impact from
this activity will be the threat for locally heavy rainfall and
flash flooding -- along with a risk for lightning for the folks
with outdoor plans.
As mentioned, there is a favorable set-up for flash flooding
tonight into Sunday, particularly across the northern Plateau and
portions of southwest Virginia and far northeast Tennessee which
has already seen heavy rain today and last night (1-2 inches),
and could see an additional 2-3 inches through Sunday evening.
Adding to the threat are high PWAT values up to 1.5 inches, a deep
warm cloud layer with some CAPE to work with, and the potential
for training for the mean flow potentially moving parallel to the
boundary overnight. Then, another round(s) of locally heavy
showers will re-develop and move across portions of East Tennessee
and Southwest Virginia tomorrow ahead of the upper-low passage as
it moves across the state on Sunday. There is really not a
specific time more favored for rainfall Sunday, though things
should begin to die down as the feature moves east after 21z.
As a result, have maintained the Flash Flood Watch for the entire
region until 21z on Sunday. May have to look at extending this in
time based on model and radar trends this evening and overnight.
.LONG TERM /Sunday Night through Saturday/...
Residual showers will slowly exit the Southern Appalachian Region
Sunday night into Monday as an upper level low pulls away from
the area. High pressure builds in late Monday into Tuesday for dry
conditions and a warming trended for mid week. Model consistency
quite poor Thursday through the rest of the period...but overall
trend is for an unsettled end of the period with a weakening
frontal boundary progged to move through on Thursday and another
system approaching the area around the Friday/Saturday time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 57 64 53 71 / 90 80 40 10
Knoxville McGhee Tyson Airport, TN 56 60 51 69 / 90 90 50 10
Oak Ridge, TN 56 61 51 69 / 90 80 50 10
Tri Cities Airport, TN 53 58 47 67 / 90 100 80 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday afternoon for Cherokee-Clay.
TN...Flash Flood Watch through Sunday afternoon for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Flash Flood Watch through Sunday afternoon for Lee-Russell-Scott-
Washington-Wise.
&&
AMP/MJBHazardous weather outlook, Apr 22, 10:21 AM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 1021 AM EDT Sat Apr 22 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231430- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Strong to Possibly Severe Storms are expected this Afternoon and Evening... ...Flash flood Watch is in effect beginning by mid-afternoon Today and continuing through Sunday Afternoon... A cold front will across the region Today producing scattered to numerous showers and thunderstorms. Some of these storms could be strong to possibly severe from the mid-afternoon through the evening. The main concern being hail up to quarter size, damaging downburst winds up to 60 mph, heavy rainfall and lightning. The heavy rains may cause localized flash flooding, especially along and near a stalled out boundary stretched along the northern Plateau and Cumberland Mountains near the Tennessee/Virginia border. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Locally Heavy Rainfall and Flash Flooding are possible through Sunday... A storm system will move across the Tennessee Valley and southern Appalachians Saturday night and Sunday. Widespread showers and embedded thunderstorms are expected with locally heavy rainfall expected. One to three inches of rainfall will be common across much of the area through Sunday with localized amounts in excess of 4 inches possible. The persistent rainfall will saturate the ground across much of the area. The additional heavy rains could lead to flooding of roadways, poor drainage areas, low lying areas and small rivers and streams across the region. Mud slides are possible, especially across the burn scar areas of Sevier County, Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Apr 22, 12:29 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
1229 PM EDT SAT APR 22 2017
TNZ018-047-221700-
Southeast Carter TN-Johnson TN-
1229 PM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARTER AND SOUTHERN
JOHNSON COUNTIES UNTIL 100 PM EDT...
At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peoria, or near Beech Mountain, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trade and Elk Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3634 8177 3636 8179 3634 8184 3630 8191
3621 8197 3621 8202 3633 8204 3639 8173
3638 8173 3635 8172 3634 8171
TIME...MOT...LOC 1628Z 258DEG 31KT 3629 8195
AMP.23Local storm report, Apr 22, 12:49 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLOOD E COEBURN 36.95N 82.47W
04/22/2017 WISE VA TRAINED SPOTTER
CREEK OUT OF ITS BANKS AND WATER COVERING THE ROAD IN THE
BANNER COMMUNITY.
&&Special weather statement, Apr 22, 4:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT SAT APR 22 2017
TNZ036-067-069-222130-
Anderson TN-Roane TN-Knox TN-
440 PM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...SOUTHERN
ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Bearden, Powell and
Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8442 3600 8442 3602 8438 3605 8436
3605 8434 3609 8438 3610 8440 3617 8400
3590 8398
TIME...MOT...LOC 2040Z 266DEG 22KT 3602 8434
05/MALocal storm report, Apr 22, 5:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 4 N KNOXVILLE 36.03N 83.95W
04/22/2017 E1.00 INCH KNOX TN AMATEUR RADIO
&&Special weather statement, Apr 22, 5:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
444 PM CDT SAT APR 22 2017
TNZ081-082-222230-
Sequatchie TN-Bledsoe TN-
444 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND SOUTHWESTERN
BLEDSOE COUNTIES UNTIL 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gruetli-Laager, or 10 miles west of Dunlap, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dunlap, Brayton, Palio and Cagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3555 8510 3553 8510 3552 8513 3550 8514
3547 8512 3545 8515 3545 8517 3530 8526
3532 8556 3534 8554 3536 8551 3541 8549
3541 8551 3542 8551 3543 8554 3549 8554
3551 8557
TIME...MOT...LOC 2143Z 268DEG 29KT 3542 8556
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:37 PM EDT | Special Weather Statement | MRX | Monroe | 53 min |
| Apr 22, 4:11 AM EDT | Flash Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 47 hr |
| Apr 22, 8:55 AM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Morgan, Scott, Union | 4 hr |
| Apr 22, 9:14 AM EDT | River Flood Warning | MRX | Claiborne, Grainger, Hancock | 4 days |
| Apr 22, 9:14 AM EDT | River Flood Warning | MRX | Hawkins, Sullivan | 3 days |
| Apr 22, 11:04 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Apr 22, 4:40 PM EDT | Special Weather Statement | MRX | Anderson | 50 min |
| Apr 22, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 64 min |
| Apr 22, 5:28 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 4 more | 3 hr |
| Apr 22, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 57 min |
| Apr 22, 5:44 PM EDT | Special Weather Statement | MRX | Sequatchie | 46 min |
| Apr 22, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 53 min |
| Apr 22, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 56 min |
| Apr 22, 6:29 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 2 hr |
| Apr 22, 6:29 PM EDT | Special Weather Statement | MRX | Blount | 46 min |
| Apr 22, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe, Roane | 51 min |
| Apr 22, 6:53 PM EDT | Areal Flood Warning | MRX | Anderson, Campbell, Morgan, Scott, Union | 112 min |
| Apr 22, 7:06 PM EDT | River Flood Warning | MRX | Morgan, Roane | 15 hr |
| Apr 22, 7:21 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 39 min |
| Apr 22, 7:24 PM EDT | Areal Flood Advisory | MRX | Carter, Claiborne, Grainger, Greene, Hamblen, Hancock and 5 more | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.